Q: Are There Any Treatment Options Left?
I've been diagnosed bipolar 1 with psychotic features. I also rapid cycle and
get mixed states. Fun huh? Complicating things, I have concurrent psych
diagnoses of PTSD and Dissociative Disorder NOS and I also have physical issues
with a movement disorder, PCOS and type 2 diabetes. I know, this doesn't
exactly make me easy to treat.
At this point, we've tried (as far as I know) all the atypical antipsychotics
except for clozaril. When I've managed to take the medication two weeks at
about 2 weeks all sorts of movement disorders (in addition to the one I normally
have) show up and I have akathisia pretty bad. This has happened every time.
Zyprexa, Abilify, Risperdal. Additionally, Abilify was bad because it kept me
manic or mixed and mildly psychotic and Risperdal did some pretty nasty
metabolic things. I'm allergic to Geodon and Seroquel actually makes me more
psychotic (these are the two that didn't make it to two weeks).
I haven't fared much better with anticonvulsants. Depakote (regular formula)
sedates me horribly and causes very rapid weight gain. Extended release
Depakote makes me wired and very nauseaus. I'm allergic to Tegretol. I get the
rash on Lamictal (which was too bad because it actually did seem to be
working). Trileptal makes my mood really unsettled and irritable. Topamax
didn't exactly do anything for moods, but it did leave me stupid.
There's got to be something worth trying. I'm being threatened with clozaril by
an ARNP who insists it's the "only option". That med sounds horrid and with
weight issues, diabetes and PCOS isn't it a bad idea?
What would you suggest?
Dear Dee --
Since it helped, we'll start with lamotrigine. Some prescribers have re-tried
lamotrigine in patients who got a rash the first time, in most cases using
ultra-ultra slow dose increases. Those data are summarized on this page about
rash details (see the update near the bottom of the page). I am not
advocating that you try that, and certainly not telling you it's safe to do so,
but it's something to think about with your provider.
Didn't see lithium on your list, but surely that's been
tried too. Sometimes low-dose lithium is workable when full-dose is not, when
it's used as an add-on to other treatment (in many folks, I think that's the
main role for lithium, and I use it a lot). Since you have rapid cycling and
are female, you should also have a look at the UCLA approach, led by Dr. Whybrow,
using very high-dose thyroid hormone. You'll find that approach described and
linked on my
Thyroid and Bipolar page (see High Dose Thyroid at the bottom of the
As you may have seen, there are some data supporting
as a mood stabilizer. That has an uncommon interaction with lithium you have to
watch out for, if you were to try combining those two. Low-dose Depakote, maybe
half of what you were taking, could be used in a mix-strategy.
The PCOS might, just might, be part of the problem.
This is really a far-out idea, one I virtually never see in others's
writings, but there is a tiny smidgin of data to suggest that treating that
might be good for mood, summarized in this essay about
Metabolic Syndrome and Mood (as you probably know, PCOS is a Metabolic
Syndrome variation; the
relationship between the two summarized in that link).
There are quite few other possible "mood stabilizers"
that have been discussed in one way or another in the mood literature. One more
prominent one is Zonegran (zonisamide).
I have one patient who gained a bunch of weight on Depakote who's been losing
weight, after switching to Zonegran, while still on 15 mg of Zyprexa, which is
an amazing declaration. But you can't even consider that one if you have had
allergic reactions to sulfa medications like Bactrim or Septra, and it has a
rash risk for the same kind of problem as lamotrigine, so if you try it, you'd
have to go ultra-slow on that one too.
How about high-dose
There is some reason to think that might be a helpful part of a solution. In any
case, a regular
program; and use of the concept behind "dark
therapy"; as well as possibly other
modalities; and a good psychotherapy component using the
bipolar-specific psychotherapies out there; -- all that would be an
important part of the solution as well.
After all that, before clozaril, you'd want to make
sure you'd really done the exercise part, as having that up and running (so to
speak) would be an important part of maximizing protection against getting
diabetes from that one (i.e. on top of the heritage of previous medications).
But, if that's what it takes to get symptom control, it deserves to be on the
list as well.
And any medication that you can actually tolerate, that
didn't work, if there were any; but which was tried with an antidepressant on
board at the same time (was that the fate of lithium, perhaps? common story),
should be a candidate for trying again without the antidepressant around. That
might expand the list just a bit further.
Good luck with all that.
Published November, 2005